You are here

A Geometric Series from Tennis

by James Sandefur

Year of Award: 2006

Award: George Polya

Publication Information: The College Mathematics Journal, vol. 36, (2005), pp. 224-226

Summary: The author uses basic probability and sums a geometric series to determine the fraction of tennis games a person should win if the probability of winning any particular point is p.
Read the Article:
About the Author: After receiving his Ph.D. from Tulane University in 1974, James Sandefur went to Georgetown University, where he is currently Professor of mathematics.  As a result of his research interests in differential equations, he has been devoted to sharing, through his teaching and writing, the joys of interesting and illuminating applications of mathematics.  This has resulted in numerous articles, as well as the texts Discrete Dynamical Systems, Discrete Dynamical Modeling, and Elementary Mathematical Modeling.  He was one of the writers for the NCTM’s Principles and Standards for School Mathematics, and is a co-author, with Rosalie Dance, of NSF-funded developmental mathematics modules, available at http://www.georgetown.edu/projects/handsonmath/.  His collaboration with Professor Dance also resulted in an NSF-funded Teacher Leadership Institute.  His current interests, begun through teaching Georgetown’s introduction to proof course, is to better understand how students learn to problem solve and construct proofs.

Subject classification(s): Statistics and Probability | Index
Publication Date: 
Wednesday, October 22, 2008

Dummy View - NOT TO BE DELETED